Multivitamin Use Protects Against Chemotherapy-Induced Peripheral Neuropathy in Breast Cancer Patients
BUFFALO, N.Y. — Researchers at Roswell Park Cancer Institute (RPCI), in collaboration with investigators from the cooperative group SWOG, have found that use of multivitamins prior to diagnosis may reduce the risk of neuropathy in breast cancer patients treated with the class of drugs known as taxanes. The team will present their findings at the American Association for Cancer Research (AACR) Annual Meeting 2016, to be held April 16-20 in New Orleans.
Gary Zirpoli, PhD, a Postdoctoral Fellow with Roswell Park’s Department of Cancer Prevention and Control, is the first author and Christine Ambrosone, PhD, Chair of that department and Senior Vice President for Population Sciences, is the senior author of “Supplement use and chemotherapy-induced peripheral neuropathy in breast cancer patients treated on a SWOG study SO221” (abstract 3413), to be presented on Tuesday, April 19, at 8 a.m. CDT.
Although cancer patients frequently experience nerve damage to the peripheral nervous system, known as chemotherapy-induced peripheral neuropathy (CIPN), as a consequence of treatment with the taxane paclitaxel, relatively little is known about strategies to prevent or treat this often-debilitating condition.
“Because development of chemotherapy-induced neuropathy is difficult to predict and symptoms can remain long after treatment has concluded, identifying preventive measures has the potential to greatly enhance quality of life for a substantial number of breast cancer survivors,” says Dr. Zirpoli.
To examine whether use of dietary supplements, including multivitamins and individual supplements, was related to the presence of CIPN symptoms assessed by physicians as well as the patients themselves, Zirpoli and colleagues analyzed data collected both pre-diagnosis and post-treatment for 1,125 breast cancer patients enrolled in a National Cancer Institute intergroup cooperative group trial led by SWOG (S0221). Physician- and patient-assessed neuropathy varied prior to diagnosis and during treatment. While individual dietary supplements did not appear to affect symptoms of CIPN, patients who reported regular use of multivitamins prior to diagnosis were significantly less likely to experience CIPN than those who did not. A similar trend was observed for patients who reported regular multivitamin use during treatment, although this association was not statistically significant.
“Although additional studies are needed to understand the relationship between supplement use and CIPN, our results do provide some clues as to actions that patients can take to prevent the development of neuropathy,” adds Dr. Zirpoli.
This research is supported by the National Cancer Institute, or NCI (project nos. R01CA116395, UG1CA189974, U10CA180888 and U10CA180819).
The mission of Roswell Park Cancer Institute (RPCI) is to understand, prevent and cure cancer. Founded in 1898, RPCI is one of the first cancer centers in the country to be named a National Cancer Institute-designated comprehensive cancer center and remains the only facility with this designation in Upstate New York. The Institute is a member of the prestigious National Comprehensive Cancer Network, an alliance of the nation’s leading cancer centers; maintains affiliate sites; and is a partner in national and international collaborative programs. For more information, visit www.roswellpark.org, call 1-877-ASK-RPCI (1-877-275-7724) or email firstname.lastname@example.org. Follow Roswell Park on Facebook and Twitter.
Deborah Pettibone, Public Information Specialist